California, 2011

High Wind in California, May 8 to 9, 2011

May 8 to 9, 2011 · NWS SGX · 2 events in 1 county or zone

Deepening low pressure aloft and strong onshore flow brought gusty winds to southern California, mainly in the mountains and deserts. These winds toppled several trees and at least one power pole, which resulted in a small brush fire in Palm Springs.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$30,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGX wrote it up.

Deepening low pressure aloft and strong onshore flow brought gusty winds to southern California, mainly in the mountains and deserts. These winds toppled several trees and at least one power pole, which resulted in a small brush fire in Palm Springs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before the first event at May 8, 12:25 PM PST, 35 minutes earlier.

Area forecast discussion, May 8, 12:25 PM PST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
125 PM PDT SUN MAY 8 2011

.SYNOPSIS...
A COLD TROUGH OF LOW PRESSURE WILL DEVELOP SOUTH THROUGH THE GREAT
BASIN AND INTO SOUTHERN CALIFORNIA THROUGH TUESDAY. THIS WILL BRING
COOLING...A DEEPER MARINE LAYER...AND STRONG ONSHORE WINDS IN THE
MOUNTAINS AND DESERTS. BREAKS IN THE CLOUDS SHOULD ALLOW PERIODS OF
SUN AT TIMES WEST OF THE MOUNTAINS...BUT THERE WILL BE A CHANCE FOR
SCATTERED...LIGHT SHOWERS FROM THE MOUNTAINS WESTWARD. CONTINUED
COOL TUESDAY. FAIR AND WARMER FOR WEDNESDAY THROUGH FRIDAY. ANOTHER
TROUGH OF LOW PRESSURE OVER THE EASTERN PACIFIC WILL BRING MORE
COOLING FOR NEXT WEEKEND.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

CLOUD COVER WAS ABUNDANT AT MIDDAY...BUT HAD THINNED ENOUGH IN SPOTS
FOR SOME SUN. TEMPS WERE MOSTLY IN THE 60S W OF THE MTNS. PATCHY
LIGHT RAIN FELL MUCH OF THE MORNING ON THE COASTAL SLOPES OF THE SAN
BERNARDINO MOUNTAINS AND EVEN INTO PORTIONS OF ORANGE COUNTY AND THE
INLAND EMPIRE. FROM ONE-THIRD TO ONE-HALF INCH WAS RECORDED IN THE
WETTEST SPOTS. FARTHER SOUTH IN SAN DIEGO COUNTY...NO MEASURABLE
RAIN WAS RECORDED. LATEST SATELLITE IMAGERY AND REMOTE CAMS SHOW THE
CLOUDS AND FOG HAD THINNED IN MANY AREAS. SURFACE PRESSURE GRADIENTS
WERE STRONG ONSHORE TO THE DESERTS WITH 17 MBS SAN-LAS. A WEAK EDDY
WAS PRODUCING SOUTH WINDS AT THE COAST...BUT FARTHER INLAND...WEST
WINDS WERE GUSTING 25 TO 45 MPH...WITH GUSTS OVER 55 MPH THROUGH THE
BANNING PASS...NEAR WHITEWATER.

THE COLD...UPPER-LEVEL TROUGH IS ON THE MOVE SOUTH AND WILL CONTINUE
THROUGH TUE MORNING. THIS WILL BRING STRONGER ONSHORE FLOW WITH
COOLING...A VERY DEEP MARINE LAYER...AND A CHANCE OF LIGHT RAIN OR
DRIZZLE AT TIMES FROM THE COASTAL SLOPES WESTWARD. THE BEST CHANCE
OF WIDESPREAD LIGHT RAIN APPEARS TO BE LATE TONIGHT INTO MON
MORNING...BUT LIGHT RAIN/DRIZZLE AND LOCAL DENSE FOG WILL BE
POSSIBLE ANYTIME ON THE COASTAL SLOPES DUE TO MOIST UPSLOPE FLOW.
THE TROUGH AXIS IS FORECAST TO SWEEP THROUGH THE REGION EARLY TUE
MORNING...ENDING THE CHANCE FOR ACCUMULATING RAINFALL...BUT IT WILL
CONTINUE TO BE COOL ON TUE UNDER PARTLY CLOUDY SKIES.

WINDS WILL BE THE MAIN IMPACT WITH THIS SYSTEM...WITH LOCAL GUSTS TO
AROUND 60 MPH IN THE WIND PRONE AREAS OF THE MOUNTAINS...AND OUT
INTO THE DESERTS. A HIGH WIND WARNING HAS BEEN POSTED THROUGH
MIDNIGHT...AND A WIND ADVISORY WILL FOLLOW THROUGH 6 AM PDT MON.
WINDS SHOULD BE STRONGEST IN THE MOUNTAINS AND DESERTS LATE THIS
AFTERNOON AND THIS EVENING...THEN DECREASE SLIGHTLY LATE TONIGHT.
OVER THE MOUNTAIN TOPS...WINDS WILL LIKELY REMAIN AT OR ABOVE
ADVISORY LEVEL SO EXPECT THE WIND ADVISORY TO BE EXTENDED OR
REISSUED AGAIN ON MONDAY.

BUILDING HEIGHTS/THICKNESS WILL BRING FAIR AND WARMER WEATHER FOR
WED AND THU. A RIDGE AXIS PASSES OVERHEAD ON THU...ALLOWING ONSHORE
FLOW AND THE MARINE LAYER TO RAMP UP THROUGH SAT. ANOTHER DEEP
PACIFIC TROUGH MAY AFFECT US LATE NEXT WEEKEND...BUT THE SOLUTIONS
VARY CONSIDERABLY BETWEEN THE GFS/EC SO WILL PROBABLY HAVE TO WAIT
FOR A FEW MORE RUNS TO GAIN ANY CONFIDENCE ON THE EVENTUAL OUTCOME
HERE.

&&

.AVIATION...
082000Z...STRATUS IS SCT-BKN WEST OF THE MTNS WITH BASES 2500-3500
FT MSL AND TOPS ABOUT 4500 FT...EXTENDING INLAND TO THE COASTAL
SLOPES AND OBSCURING HIGHER TERRAIN. SOME AREAS ARE STILL
EXPERIENCING AN OVERCAST LAYER BETWEEN 3500 AND 4500 FT MSL. STRATUS
WILL INCREASE AND LOWER AGAIN LATER THIS AFTERNOON AND EVENING AS
THE CHANCE FOR LIGHT RAIN RETURNS.

GUSTY WEST WINDS WILL CONTINUE IN THE MOUNTAINS AND DESERTS THIS
AFTERNOON WITH ASSOCIATED UDDFS AND LLWS. KPSP WILL LIKELY
EXPERIENCE ROTOR ACTIVITY AS WELL.

&&

.MARINE...
NW WINDS WILL INCREASE THIS AFTERNOON THROUGH EARLY MONDAY. SMALL
CRAFT ADVISORY IS IN EFFECT FOR BOTH THE INNER AND OUTER COASTAL
WATERS. THESE CONDITIONS WILL AFFECT MOSTLY THE NORTHERN PORTIONS OF
THE COASTAL WATERS...BUT ARE STILL POSSIBLE TO THE SOUTH AT TIMES.

&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...HIGH WIND WARNING FROM NOON TODAY TO MIDNIGHT PDT TONIGHT FOR
     THE APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
     RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY
     MOUNTAINS...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY
     MOUNTAINS.

     WIND ADVISORY FROM MIDNIGHT TONIGHT TO 6 AM PDT MONDAY FOR THE
     APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...RIVERSIDE
     COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...SAN
     DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS.

PZ...SMALL CRAFT ADVISORY FROM 1 PM THIS AFTERNOON TO NOON PDT
     MONDAY FOR THE COASTAL WATERS FROM SAN MATEO POINT TO THE
     MEXICAN BORDER AND OUT 30 NM...WATERS FROM SAN MATEO POINT TO
     THE MEXICAN BORDER EXTENDING 30 TO 60 NM OUT INCLUDING SAN
     CLEMENTE ISLAND.

&&

PUBLIC...JAD
AVIATION/MARINE...TS

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, May 8, 4:15 AM PST, 8 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
515 AM PDT SUN MAY 8 2011

CAZ042-043-048-050-055>058-060>062-PZZ750-775-091300-
ORANGE COUNTY COASTAL AREAS-SAN DIEGO COUNTY COASTAL AREAS-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SANTA ANA MOUNTAINS AND FOOTHILLS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
COASTAL WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER AND OUT
30 NM-
WATERS FROM SAN MATEO POINT TO THE MEXICAN BORDER EXTENDING 30 TO
60 NM OUT INCLUDING SAN CLEMENTE ISLAND-
515 AM PDT SUN MAY 8 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

STRONG GUSTY WEST WINDS IN THE MOUNTAINS AND DESERTS THIS AFTERNOON
THROUGH TONIGHT WITH GUSTS TO 60 MPH POSSIBLE.

SMALL CRAFT ADVISORY FOR THE COASTAL WATERS FOR THIS AFTERNOON
THROUGH TONIGHT.

A DEEP MARINE LAYER WILL CAUSE LOCALLY DENSE FOG ON THE COASTAL
MOUNTAIN SLOPES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

FOR MONDAY AFTERNOON AND EVENING...STRONG GUSTY WEST WINDS IN THE
MOUNTAINS AND DESERTS.

FOR MONDAY MORNING...SMALL CRAFT ADVISORY FOR THE COASTAL WATERS.

FOR MONDAY MORNING AND AGAIN MONDAY NIGHT INTO TUESDAY MORNING...A
DEEP MARINE LAYER WILL CAUSE LOCALLY DENSE FOG ON THE COASTAL
MOUNTAIN SLOPES.

.SPOTTER INFORMATION STATEMENT...
SKYWARN WEATHER ACTIVATION IS NOT REQUESTED FOR THIS AREA...HOWEVER
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS.

MARTIN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Coachella Valley

When
May 8, 1:00 PM PST to May 9, 4:00 PM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Strong winds took down 35-40 trees at the Rancho Mirage Public library between late Sunday (8th) and early Monday (9th). The trees were mature, 15 to 20 foot tall mesquites and palo verdes. Nearby Thousand Palms recorded a wind gust of 40 MPH at 0300 PST Monday, while Thermal airport recorded a gust of 53 MPH at 2300 PST Sunday. No other damage was done to the library and no one was injured.

High Wind, Coachella Valley

When
May 8, 4:00 PM PST to May 9, 5:00 PM PST
Where
Coachella Valley forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Newspaper
Coordinates
33.744, -115.994 (the zone’s center; the record gives no point)

Heavy winds knocked over a power pole around 1530 PST on the 9th near Stevens Road and Via Monte Vista, according to the Palm Springs Fire Department. Winds were gusting in the middle 50s at many nearby sensors during the day. The power pole fell into a vacant lot where it started a small brush fire, which was contained within a half hour and did not spread beyond that lot. Power was out for around 400 customers in the area for about a day. No injuries were reported.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in California in 2011Every state in 2011This day in weather historyWarnings in California, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 310736, 310754.